×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Aftershave Poisoning

Last updated March 5, 2018

Aftershaves are cosmetic products that are generally in the form of lotions, creams, or gels. They constitute a complex mix of perfumes, menthol, alcohol, and other antiseptic agents. Aftershave Poisoning is the accidental or intentional intake of the compound.


What is Aftershave Poisoning?

  • Aftershaves are cosmetic products that are generally in the form of lotions, creams, or gels. They constitute a complex mix of perfumes, menthol, alcohol, and other antiseptic agents
  • Aftershave Poisoning is the accidental or intentional intake of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Aftershave Poisoning may be also referred to as Aftershave Toxicity.

What are the Causes of Aftershave Poisoning?

  • Aftershave Poisoning is caused by the ingestion (swallowing) of aftershave
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The cream is a mixture of several chemicals including eucalyptus/peppermint oil, rubbing alcohol (isopropanol or ethanol), glycerin, alum, and astringents (witch hazel); any of these chemicals may induce symptoms of poisoning
  • Very young children are more prone to consuming such aromatic products than older children. Also, there is a tendency among some alcoholics to consume household products containing alcohol, in the absence of alcohol

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Aftershave Poisoning?

The signs and symptoms of Aftershave Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Burning sensation in the throat
  • Throat pain, slurred speech
  • If the cream gets in the eye, then eye irritation, tearing, and pain
  • Skin rashes (sometimes)
  • Vomiting and/or diarrhea (that may be watery, or in severe cases, bloody)
  • Breathing difficulties
  • Stomach or abdominal pain
  • Reduced body temperature
  • Low blood pressure (hypotension) and decrease in blood sugar (hypoglycemia)
  • Increased heart-rate, slow breathing rate
  • Nausea, vomiting (blood in vomit)
  • Dizziness, confusion
  • Skin pain, reddishness of the skin
  • Headache
  • Urinary difficulties (increase or decrease in urine output)
  • Poor reflexes, inability to coordinate movement
  • Loss of consciousness
  • Coma
  • Children may develop hypoglycemia that results in symptoms including nausea, weakness, confusion, and drowsiness

How is First Aid administered for Aftershave Poisoning?

First Aid tips for Aftershave Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If exposure of the eye has occurred, then wash thoroughly with copious amounts of water
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Following an ingestion of the substance, immediately give water or milk to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer suitable medication to counter the effects of the substance
  • Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Administer laxatives for elimination of the compound from the body
  • Administer fluids by an intravenous drip line
  • In case the kidneys are affected, urinary dialysis may be necessary

Who should administer First Aid for Aftershave Poisoning?

First aid for Aftershave Poisoning is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Aftershave Poisoning?

  • The prognosis of Aftershave Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Since, aftershaves are generally non-toxic, the condition is not very dangerous
  • Aftershaves that contain more alcohol in them may cause severe symptoms, if significant amounts are consumed. These may include seizures, coma, and respiratory difficulties. In such cases, damage to the brain may become irreversible, if timely oxygen therapy is not administered

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Aftershave Poisoning be Prevented?

Aftershave Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Be aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: March 5, 2018